Tornadoes · United States · Missouri · 2006
F2 tornado, Sheldon to El Dorado Spgs, Missouri, March 12, 2006
From Sheldon to El Dorado Spgs, this F2 tornado ran 38.0 miles across Vernon, Cedar and St. Clair counties on March 12, 2006, touching down at 8:47 PM CST and reaching 300 yards wide. It killed 1 person and injured 7, and did $1.6 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- March 12, 2006
- Touchdown
- 8:47 PM CST (02:47 UTC)
- Path length
- 38.0 miles (61.1 km)
- Path width
- 300 yards (274 m)
- Deaths
- 1
- Injuries
- 7
- Property damage
- $1.6 million
- Counties
- Vernon, Cedar and St. Clair counties
- Touchdown point
- 37.670, -94.250
- Lift-off point
- 37.950, -93.670
- Record number
- 115
What the Weather Service recorded
A supercell thunderstorm produced a tornado that intially touched down east of Sheldon. The tornado tracked across rural southeast Vernon County, destroying six homes, and one church located near Virgil City. The tornado extended into Cedar County.
This tornado is a continuation of the Vernon County tornado. The tornado increased in intensity as it tracked across Cedar County. 47 structures were damaged and 26 were destroyed including homes and businesses. Five injuries and one fatality resulted. A 77 year old man died six days later in the hospital from blunt trauma injuries he sustained from flying debris. He apparently was attempting to move into his basement as the tornado struck his frame home near Virgil City. The tornado exited Cedar County east of Cedar Springs and continued into St. Clair County.
The deaths
1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 77 | M | Permanent Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Mar 12, 8:45 PM CST, 2 minutes earlier.
Area forecast discussion, Mar 12, 8:45 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE SPRINGFIELD MO 845 PM CST SUN MAR 12 2006 .UPDATE... THUNDERSTORMS ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI ARE BECOMING MORE ORGANIZED IN TERMS OF ROTATION AND SEVERITY. LATEST RUC INFORMATION CONTINUES TO SHOW AN OVERALL INCREASE OF 0-1KM HELICITY IN SOUTHWEST MISSOURI SINCE 7 PM...WITH A SUBSTANTIAL INCREASE IN SHEAR AND TORNADIC PARAMETERS IN THE SAME AREAS. EXPECT THE STORMS IN FAR WESTERN MISSOURI AND NORTHEAST OKLAHOMA TO CONTINUE THEIR INTENSITY IN THE NEXT HOUR OR TWO AND MAY BECOME TORNADIC IF CONDITIONS WARRANT. JLT && .DISCUSSION... PREVIOUS DISCUSSION AT 330 PM VERY DEFINED CONVERGENT ZONE SEEN IN METAR OBSERVATIONS ACROSS EASTERN KANSAS. DEWPOINTS AHEAD OF THE DRY LINE IN THE 60S OVER SOUTHWESTERN MISSOURI AND SOUTHEASTERN KANSAS. BEHIND THE DRY LINE...DEWPOINTS ARE IN THE TEENS. THIS WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT FOR US THIS AFTERNOON AND EARLY EVENING. EXTRAPOLATION OF THE LINE PUTS IT OVER SPRINGFIELD BY 01Z. 18Z SGF SOUNDING SHOWING A LOADED GUN PROFILE...CAPE VALUES OF 2164 J/KG...WBZ AT 8850 FEET AND -5.8 LIS. GETTING REPORTS OF TORNADOS AND LARGE HAIL FROM STORMS IN KANSAS AND NORTHERN MISSOURI AND THEY ARE HEADED THIS WAY. GFS MOVES THE 850MB LOW THROUGH NORTHEASTERN MISSOURI BY 12Z MONDAY. AHEAD OF THE LOW...925MB WINDS UP TO 50KTS COVER THE ENTIRE SOUTHERN PART OF THE STATE. WE ARE GOING TO SEE SEVERE WEATHER PROGRESSING THROUGH THE NIGHT. SPC FORECASTING SQUALL LINE DEVELOPMENT OVERNIGHT AS WELL AND HAVE THE TORNADO WATCH OUT THROUGH 10 PM THIS EVENING. WOULD NOT BE SURPRISED TO SEE THAT EXTENDED. ONCE THE LOW MOVES EAST...850MB TEMPS DROP FROM 14C TODAY TO -4C TOMORROW AFTERNOON. TEMPERATURES SHOULD BECOME MORE SEASONAL MONDAY AND TUESDAY WITH TEMPERATURE IN THE MID 50S FOR HIGHS. DID NOT MESS TOO MUCH WITH PREVIOUS FORECAST. DID INTRODUCE CHANCE THUNDERSTORMS TO THE FORECAST FOR THURSDAY AS A SHORTWAVE MOVES THROUGH NORTHERN MISSOURI DURING THE DAY. OTHERWISE...JUST FOCUSED ON THE SHORT TERM. GCC && .AVIATION... 00Z TAFS...DRY LINE STILL HANGING TOUGH OVER EASTERN KANSAS. LATEST SOUNDING SHOWING THE SUBSIDENCE INVERSION STARTING TO BREAK DOWN. SO CONVECTION SHOULD BEGIN ACROSS SOUTHERN MISSOURI SHORTLY. STILL LOOKS LIKE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AS COLD FRONT DOES NOT MAKE ITS WAY THROUGH UNTIL 12Z TOMORROW. GCC && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Mar 12, 6:25 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 625 PM CST SUN MAR 12 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131500- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 625 PM CST SUN MAR 12 2006 ...SEVERE WEATHER POSSIBLE THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CAPABLE OF PRODUCING: HAIL TO THE SIZE OF BASEBALLS. DAMAGING WINDS IN EXCESS OF 80 MPH. TORNADOES...A FEW POTENTIALLY VIOLENT AND LONG LIVED. LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH THE EVENING. THE HIGHEST THREAT AREA WILL BE WEST OF A LINE FROM JOPLIN TO NEVADA EARLY THROUGH 9 PM THIS EVENING. SPREADING EASTWARD OVER CENTRAL MISSOURI FROM BRANSON TO OSAGE BEACH AROUND MIDNIGHT. THEN OVER SOUTHEASTERN AND EASTERN MISSOURI AROUND 3 AM. DISCUSSION: THUNDERSTORMS WILL BE FOCUSED ALONG A WARM FRONT OVER NORTHERN MISSOURI AND ALONG A DRY LINE SITUATED OVER EASTERN KANSAS. CURRENTLY...THE DRY LINE IS LOCATED IN EASTERN KANSAS FROM TOPEKA SOUTH TO CENTRAL OKLAHOMA. SEVERE THUNDERSTORMS ARE FORMING ALONG THIS LINE AND THE LINE WILL SLOWLY MOVE EAST OVERNIGHT. SQUALL LINES ARE EXPECTED TO FORM OVER NIGHT AND THE ASSOCIATED THUNDERSTORMS WILL PRODUCE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND HAS THE POSSIBILITY OF PRODUCING SOME VIOLENT TORNADOES. THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. PLEASE REVIEW SEVERE WEATHER SAFETY RULES AND MONITOR LOCAL MEDIA AND NOAA WEATHER RADIO FOR WATCHES AND WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER STORM SYSTEM WILL MOVE THROUGH THE STATE THURSDAY FOR AN INCREASED THREAT OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GCC
In the hours before
Local storm report, Mar 12, 6:22 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG FLORENCE 38.59N 92.98W
03/12/2006 MORGAN MO LAW ENFORCEMENT
2 GRAIN BINS DOWN ON FRY ROAD IN THE VICINITY OF FLORENCE
&&
JASLocal storm report, Mar 12, 7:24 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL UNIONTOWN 37.85N 94.97W
03/12/2006 E0.75 INCH BOURBON KS FIRE DEPT/RESCUE
&&
GCLAYCOMLocal storm report, Mar 12, 8:11 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 7 W GIRARD 37.51N 94.97W
03/12/2006 E0.75 INCH CRAWFORD KS LAW ENFORCEMENT
DIME TO PEA SIZE HAIL REPORTED 7 MILES WEST AND 2 MILES
SOUTH OF GIRARD
&&
JASSpecial weather statement, Mar 12, 8:13 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 813 PM CST SUN MAR 12 2006 KSZ101-130245- CHEROKEE- 813 PM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 845 PM CST... AT 812 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS TO 7 MILES WEST OF CHETOPA...AND MOVING NORTHEAST AT 55 MPH. PEOPLE IN CHEROKEE COUNTY...INCLUDING THE CITIES OF COLUMBUS... SCAMMON...WEIR...WEST MINERAL AND CARONA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. IZZI
Local storm report, Mar 12, 8:25 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL CHICOPEE 37.38N 94.74W
03/12/2006 E0.75 INCH CRAWFORD KS PUBLIC
DIME SIZE HAIL
&&
JASLocal storm report, Mar 12, 8:29 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 9 W COLUMBUS 37.17N 95.01W
03/12/2006 E1.75 INCH CHEROKEE KS EMERGENCY MNGR
&&
JASThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
2.8 hours before the tornado, 102 km from the path. March 13, 2006.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 2497 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 13.0
- 0-3 km lapse rate
- 7.5 K/km
Springfield, MO (KSGF), 12:00Z
9.2 hours after it, 102 km from the path. March 13, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -119020 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2996 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -221 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Springfield (SGF), 81 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 81 km away, was scanning. The volume nearest the touchdown began at 02:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of March 12, 2006
54 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 12 | 12:41 AM CST | F0 | Fulton, AR | 1.5 | 25 | |||
| March 12 | 5:31 AM CST | F0 | Massac, IL | 0.9 | 50 | $50,000 | ||
| March 12 | 8:20 AM CST | F0 | Leavenworth, KS | 1.0 | 50 | $10,000 | ||
| March 12 | 9:12 AM CST | F1 | Jackson, MO | 17.0 | 150 | $40,000 | ||
| March 12 | 9:44 AM CST | F0 | Carroll, MO | 9.6 | 100 | $250,000 | ||
| March 12 | 10:46 AM CST | F0 | Randolph, MO | 10.5 | 75 | |||
| March 12 | 10:57 AM CST | F0 | Monroe, MO | 0.1 | 50 | |||
| March 12 | 11:25 AM CST | F0 | Ralls, MO | 0.2 | 50 | |||
| March 12 | 2:20 PM CST | F0 | Linn, KS to MO | 16.4 | 220 | $400,000 | ||
| March 12 | 3:49 PM CST | F0 | Pettis, MO | 28.0 | 150 | $10,000 | ||
| March 12 | 3:50 PM CST | F1 | Henry, MO | 13.0 | 150 | $100,000 | ||
| March 12 | 4:12 PM CST | F2 | Pettis, MO | 11.2 | 500 | 1 | 6 | $2.5 million |
| March 12 | 4:25 PM CST | F1 | Morgan, MO | 1.0 | 250 | $10,000 | ||
| March 12 | 4:30 PM CST | F0 | Cooper, MO | 1.0 | 75 | |||
| March 12 | 4:33 PM CST | F0 | Howard, MO | 3.0 | 75 | |||
| March 12 | 5:25 PM CST | F0 | Audrain, MO | 6.0 | 75 | |||
| March 12 | 6:24 PM CST | F0 | Pike, MO | 1.0 | 50 | |||
| March 12 | 6:25 PM CST | F1 | Pike, MO | 5.0 | 125 | |||
| March 12 | 7:04 PM CST | F2 | Calhoun, IL | 67.0 | 880 | 20 | ||
| March 12 | 7:20 PM CST | F1 | Greene, IL | 3.5 | 100 | 2 | ||
| March 12 | 7:25 PM CST | F1 | Greene, IL | 11.8 | 75 | |||
| March 12 | 7:51 PM CST | F0 | Johnson, MO | 8.8 | 100 | |||
| March 12 | 7:52 PM CST | F2 | Bates, MO | 26.0 | 450 | 1 | 13 | $580,000 |
| March 12 | 7:58 PM CST | F1 | Morgan, IL | 12.0 | 440 | |||
| March 12 | 8:07 PM CST | F2 | Pettis, MO | 20.0 | 150 | 6 | $3.0 million | |
| March 12 | 8:24 PM CST | F2 | Sangamon, IL | 4.0 | 400 | |||
| March 12 | 8:28 PM CST | F3 | Saline, MO | 35.0 | 350 | $530,000 | ||
| March 12 | 8:32 PM CST | F2 | Sangamon, IL | 12.5 | 200 | 4 | ||
| March 12 | 8:38 PM CST | F0 | Saline, MO | 6.4 | 100 | |||
| March 12 | 8:40 PM CST | F2 | Johnson, MO | 12.8 | 200 | 4 | $2.0 million | |
| March 12 | 8:57 PM CST | F2 | Logan, IL | 2.5 | 400 | |||
| March 12 | 9:00 PM CST | F2 | Logan, IL | 3.5 | 200 | |||
| March 12 | 9:02 PM CST | F0 | Scotland, MO | 6.0 | 8 | $10,000 | ||
| March 12 | 9:03 PM CST | F1 | Macon, IL | 10.0 | 400 | |||
| March 12 | 9:09 PM CST | F3 | Cherokee, OK | 29.0 | 440 | 8 | $3.0 million | |
| March 12 | 9:16 PM CST | F1 | Macon, IL | 8.0 | 600 | |||
| March 12 | 9:18 PM CST | F3 | Randolph, MO | 19.7 | 300 | 4 | 26 | $5.0 million |
| March 12 | 9:18 PM CST | F0 | Barton, MO | 57.0 | 50 | |||
| March 12 | 9:25 PM CST | F1 | Newton, MO | 7.0 | 75 | 1 | $200,000 | |
| March 12 | 9:36 PM CST | F0 | Newton, MO | 0.1 | 15 | $10,000 | ||
| March 12 | 9:37 PM CST | F3 | Delaware, OK to AR | 25.0 | 700 | 12 | $5.8 million | |
| March 12 | 9:43 PM CST | F4 | Monroe City tornado, MO | 29.0 | 500 | |||
| March 12 | 10:11 PM CST | F2 | Benton, AR | 8.0 | 250 | $10 million | ||
| March 12 | 10:15 PM CST | F3 | Lawrence, MO | 42.0 | 250 | 1 | 8 | $56 million |
| March 12 | 10:17 PM CST | F3 | Hickory, MO | 17.0 | 200 | 19 | $1.0 million | |
| March 12 | 10:20 PM CST | F2 | Morgan, MO | 6.0 | 100 | 5 | $850,000 | |
| March 12 | 10:50 PM CST | F1 | Carroll, AR to MO | 8.0 | 200 | $40,000 | ||
| March 12 | 10:56 PM CST | F0 | Ford, IL | 2.0 | 30 | |||
| March 12 | 11:03 PM CST | F2 | Webster, MO | 7.0 | 150 | 13 | $700,000 | |
| March 12 | 11:15 PM CST | F3 | Webster, MO | 32.0 | 200 | $530,000 | ||
| March 12 | 11:25 PM CST | F0 | Benton, MO | 3.0 | 20 | $50,000 | ||
| March 12 | 11:30 PM CST | F1 | Osage, MO | 14.0 | 150 | |||
| March 12 | 11:31 PM CST | F0 | Morgan, MO | 6.0 | 100 | |||
| March 12 | 11:43 PM CST | F0 | Callaway, MO | 6.2 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.